Florida, 2007

Tornado in Florida, June 24, 2007

June 24, 2007 · NWS KEY · 1 event in 1 county or zone

A nonsupercell waterspout tracked from one mile north of the Marathon Airport toward the west-southwest, making landfall as a tornado shortly before 1300 EST on Palm Island, a private resort community. The tornado moved back over the water as a waterspout and made a second, final landfall onto private property near the west end of Vaca Key.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A nonsupercell waterspout tracked from one mile north of the Marathon Airport toward the west-southwest, making landfall as a tornado shortly before 1300 EST on Palm Island, a private resort community. The tornado moved back over the water as a waterspout and made a second, final landfall onto private property near the west end of Vaca Key.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jun 24, 8:40 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 24, 8:40 AM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
940 AM EDT SUN JUN 24 2007

.DISCUSSION...
.CURRENTLY...
AFTER AN OVERNIGHT LOW OF ONLY 83 DEGREES AT THE KEY WEST
INTERNATIONAL AIRPORT...A VERY WARM...HAZY...STICKY SUNDAY MORNING
IS UNDERWAY ACROSS THE FLORIDA KEYS AND THE ADJACENT WATERS. SURFACE
ANALYSIS DEPICTS A WEAK RIDGE LYING ACROSS THE ISLAND CHAIN WHICH IS
RESULTING IN LIGHT AND VARIABLE WINDS OF 5 KNOTS OR LESS ACROSS THE
MARINE DISTRICT. OTHERWISE...OUR MORNING SOUNDING REVEALS A COUPLE
OF DISTINCT AND IMPRESSIVE DRY LAYERS. THE FIRST LAYER FROM 800 TO
600 MB AND THE SECOND ABOVE 500 MB. LIGHT SOUTHEAST WINDS TURN
QUICKLY TO THE SOUTHWEST AND INCREASE ABOVE 800 MB.

.SHORT TERM (REST OF TODAY)...
CONSIDERABLE LOW AND MID LEVEL DRY AIR DUE TO STRONG SUBSIDENCE WILL
PROMPT THE REMOVAL OF THUNDERSTORMS...OTHERWISE...A STRAY SHOWER
WITH TEMPERATURES NEAR 90 WILL BE INSERTED FOR THE PUBLIC ZONE
FORECAST.

&&

.MARINE...
OUR MORNING RAWINDSONDE DEPICTS SOUTHEAST WINDS OF 6 KNOTS AT 2
THOUSAND FEET WHILE THE LATEST KBYX VWP SHOWS SOUTHEAST WINDS OF 1
AND 2 THOUSAND FEET. FURTHERMORE...AN EARLY MORNING SCATTEROMETER
PASS SHOWS MOSTLY SOUTHEAST WINDS OF 5 KNOTS OVER THE STRAITS AND
EXTREME SOUTHEAST GULF OF MEXICO. HENCE...LIGHT WINDS OF 5 TO 10
KNOTS WILL BE MAINTAINED FOR THE 1030 AM BUT THUNDERSTORMS WILL BE
REMOVED.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ALONG THE KMIA-KEYW TWEB ROUTE...AND AT
THE KEYW AND KMTH ISLAND TERMINALS TODAY. LOCAL MVFR CONDITIONS IN
ISOLATED SHOWERS ARE POSSIBLE THIS AFTERNOON...BUT ANY SHOWERS WILL
BE EASILY CIRCUMNAVIGABLE. SURFACE WINDS AT KEYW AND KMTH WILL BE
VARIABLE AT LESS THAN 10 KNOTS.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE/FIRE/DIGITAL...APA
AVIATION/NOWCASTS............AL
DATA ACQUISITION.............LK
Hazardous weather outlook, Jun 24, 5:00 AM EST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT SUN JUN 24 2007

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-251000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
THE PRIMARY THUNDERSTORM HAZARD WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. THE PRIMARY
THUNDERSTORM HAZARD WILL BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STRAHAN

The radar

The Key West radar (KBYX), 63 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Monroe

When
June 24, 12:58 PM EST to 1:00 PM EST
Where
Monroe County, 0.5 mi WNW of Marathon to 1 mi W of Marathon
Rating
EF0
Path length
0.57 mi
Path width
30 yd
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
24.703, -81.087

A large nonsupercell waterspout made landfall as a tornado on Palm Island, a private resort community. Trees were damaged, along with air conditioning units torn off a commercial structure, and outdoor furniture tossed throughout the resort and into the water. The tornado crossed back into the water, and made a second landfall just west of the Seven Mile Grille Restaurant on the Florida Bay side of Vaca Key. There, only medium sized tree limbs were damaged. Peak damage rating was confirmed as EF0. The tornado dissipated as a weakening swirl across US Highway 1.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45161.